DOCTOR'S VIEW ARCHIVE
Accutane(isotretinoin) - Acne medicine linked to birth defects, depression and suicide
"Acne Drug Linked to Suicide Risk," was the headline over a Reuters story last this year that began: "The US Food and Drug Administration (FDA) issued a statement...advising physicians and consumers about reports of "depression, psychosis, and rarely suicidal thoughts and actions" related to use of the acne drug isotretinoin (Accutane)."
Accutane decreases the secretions and size of the sebaceous glands, minimizing scarring from acne.
The FDA became particularly concerned about the psychological side-effects of Accutane after it received some two dozen reports of patients whose psychological symptoms improved after they stopped the drug, but worsened upon re-starting it. "To us that's an important clue that something might be occurring," said Jonathan Wilkin, director of the FDA's division of dermatologic drugs.
However, Accutane is not merely an anti-acne drug that "may cause depression, psychosis and, rarely, suicidal ideation, suicide attempts and suicide." It has effects that can go well beyond the skin and psyche.